Is it true that you require vitamins if you lead an active, healthy lifestyle? Can it be possible to take too many vitamins? “Sometimes I come across a patient who has a big list of vitamins they are taking,” Renee Miranda, MD says. “The first thing I ask them is whether they truly need to do so. People may take pills out of habit without realizing if or how they are helping.” Here’s what can happen to your body when you overdose on supplements.
1 — Fat-Soluble Vitamins Could Be Dangerous
Experts agree that you can take too much of a good thing. “There are certain supplements that may be harmful, so you must be aware of what you are taking,” said Dr. Miranda. “Fat-soluble vitamins have a greater potential to cause harm than water-soluble vitamins because we can eliminate them with water but not immediately remove fat-soluble vitamins from the body.” Unless you’re constantly exercising and burning off your fat reserves, there’s more of a risk of accumulating hazardous levels of vitamin A.
2 — Be Cautious of Unregulated Supplements
Unregulated supplements are unfortunately prevalent, as they aren’t subject to the same FDA rules as medicines and prescription drugs. “It’s always a good idea to consult with your physician before taking any type of supplement,” says Ronan Factora, MD. “Some unregulated supplements can be dangerous in combination with other medication, in excessive dosages, or for an unapproved medical condition.”
3 — Say No To Gummy Vitamins
Gummy vitamins, according to experts, aren’t as efficient as other vitamins. They can hold up to 8 gm of sugar in each serving, which is more than some traditional vitamins. “Gummy vitamins actually have fewer vitamins and minerals than regular vitamins,” says primary care physician Neha Vyas. Even if the label claims a specific number of nutrients, you’re most likely not receiving what’s on the label… There is a large amount of sugar in them, as you might guess. You’re basically taking a sugar pill unless they’re labeled differently.
4 — Look Out for B6 and Vitamin K
Vitamin K, which is found in leafy greens, aids in the blood clotting process in the body. People on blood thinner medications need to have consistent vitamin K levels. A rapid boost in vitamin K through your diet or supplements might lead to the loss of efficacy of blood thinners. We should also be cautious about vitamin B6 consumption. Too much vitamin B6 might cause neurological symptoms like numbness or tingling in the toes.